advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Vancouver, B.C., Canada:

My 7 year old son has had Type 1 diabetes for 3 years. He can drop from a 27 reading to a 12 in 1 hour. This is a normal occurrence for him and therefore hard to maintain control. When we increase his insulin due to overall readings, within a week he is back to his original dosage (i.e., too many lows). For the last 3 years I have been told his beta cells still produce a small amount of insulin.

Does an increase in insulin dosage trigger the beta cells to increase their insulin output?

During the day we try to maintain a tighter control, but due to convulsions during the night we have lowered his N -- causing him to wake up (10-15). Any suggestions?

Answer:

Increasing the injected insulin dose should not cause his own pancreas to release even more insulin.

Some children do drop very quickly which can make regulating insulin very difficult (and the use of "sliding scales" almost impossible.) If you are not already working closely with a pediatric endocrinologist and nutritionist, you should be.

A few thoughts to consider:

  1. If your child tends to drop frequently at the same time of day, you might want to try to build in a snack before the time he drops to avoid the drop.

  2. You might want to consider making even smaller changes in insulin dose than you are already doing. For instance if normally you raise his insulin 1 unit at a time, you might try raising it only 1/2 or even 1/4 unit at a time and no more often than once every 3 days (unless he is sick or spilling ketones). It is my impression that often it takes 2 or 3 days to see the full effect of changing the insulin.

  3. You should try to change only one insulin at a time so you can evaluate when during the day the blood sugars really change (as opposed to when the books say they should change). Insulin may work faster or last longer than average in your child.

  4. Look at his growth, especially weight gain, to help you decide on the total insulin dose. If he is putting on weight too fast and getting heavy, the total insulin dose may be too high and rather than raising the total daily insulin dose, you may want to keep the total insulin dose the same and just adjust the proportions of the different insulins given during the day.

  5. If you child tends to go low in the middle of the night, you might want to try either giving the evening NPH later during the night or substituting the longer acting insulin Ultralente (and of course check blood sugars during the night).

TGL

Original posting 10 May 1999
Posted to Hypoglycemia and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.